FDA Warns Some Antibiotics Likely To Cause Aortic Aneurysm

FDA Warns Some Antibiotics Likely To Cause Aortic Aneurysm

Health

On Thursday, US FDA issued warnings that fluoroquinolone doesn’t just have benefits, but also has risks of its own. It can lead to aortic aneurysm in some patients, as studies conducted between 2015 and 2018 show. The antibiotics are used to treat plague, exposure to anthrax, severe respiratory infections, urinary tract infections, pneumonia. Drugs under names ofloxacin, norfloxacin, moxifloxacin, levofloxacin, gemifloxacin and ciprofloxacin are sold and are given to patients via injections or orally.

Aortic aneurysm bulges in arteries that grow and burst, causing dangerous or even fatal amounts of bleeding. Among the people taking the medication, elder people, patients with high BP, those with history of aortic blockages or blockages in other blood vessels, or people with genetic conditions like Ehlers-Danlos or Marfan syndromes are most likely to suffer from aortic aneurysm. Dr. Gottlieb of FDA said that even though the risks of dissection or aortic aneurysm are low, they double with exposure to fluoroquinolone and hence alternative treatment methods should be found for such patients. For those free of the risks, fluoroquinolone has been good at treating bacterial infections for over 3 decades. FDA has said that risks of using fluoroquinolone when added to patient medication guides and prescribing information. July notice sent by the agency stated that this medication can have negative impacts on mental health of patients and/or lower blood sugar significantly. Back in 2016, the FDA had said that the medication may have disabling side effects on central nervous system, joints, nerves or muscles, and hence the drugs should only be used for treating simpler infections.

FDA Commissioner Gottlieb said that the agency will continue monitoring for newer safety concerns that may be associated with fluoroquinolone antibiotics and that information about risks and products will be updated. Any person taking the medication currently and find themselves in any of the risk categories should consult their doctors immediately about continuation of the medication, said experts.